Tips for living with side effects of mtx

My husband is newly dx with ra with vacuritis attacking the large vessels. He is 41 years old. His dr started him on 6 pills of mtx for 4 weeks then increased to 8 pills for 3 weeks now. We need some advise for him to be able to deal with the side effects. He has terrible flu like symptoms including sore throat, sick feeling, and general run down feeling. It takes him 3 to 4 days to get over it enough to be able to function but he still has to work and as if right now takes it on Saturdays and has to take Monday's off of work. Does anyone have any advice on How to get over feeling like he has been kicked by an elephant? Thank you for an afvice!!

12 Replies

oldestnewest
  • He needs to complain about the side effects! Is he on an increased dose of folic acid? Seriously, there are other treatments!

  • He's on 1my folic acid a day. They had to treat very aggressively due to the rhematoid vasculitis attacking his main artery that supplied blood flow to his upper bowel. He was on 60 mg of steroids a day as well but it's down to 20 mg a day now so he still has side effects from the high doses of that as well. Will the mtx side effects get better as his body gets use to it? We are just trying to weather the storm of it all right now and really don't know what to do to be honest. We just list his father this past June due to complication of ra as well So we are trying to do what's best for the long run.

  • The side-effects might diminish but I wonder if it's worth your husband speaking to his nurse or consultant about switching to MTX injections to see if that improves matters?

    Does he feel bad immediately after taking it or is it practical to alter the schedule to take it Friday morning/evening in an attempt to reclaim part of Monday, IYSWIM?

    It might be worth a chat with the NRAS Helpline?

    nras.org.uk/helpline

  • He only takes an hour or 2 for him to start feeling bad then by hour 4 he feels like he has been hit by a bus. He has played with the time of day to take it but hasn't tried splitting the dose yet. Saturday is the best fit to take the med cuz he does run his own business with our oldest son. With the injection does that reduce the General flu like symptoms of does that just help with the nausea part of the symptoms? He does have a hard time giving in and test cuz I've been disabled for years and he has taken on so much of the household along with working. Ok feel so horrible for him and want to help but I just don't know what to do. Thank you for your advice

  • Do talk to the Helpline about medication and how to reduce the side-effects.

    Do you qualify for PIP or something that could help you get some support for your household so that your husband isn't combining quite so many domestic and work responsibilities at this time when he is so affected by his own illness and need to adapt to medication?

  • To be honest I don't know what pip is. Our adult kids have tried to come together to help but they have families of their own but we learn that everything don't have to get done all the time right away

  • Personal Independence Payment (PIP) replaced the disability living allowance benefit for disabled people. You and your husband can read up about it here:

    nras.org.uk/publications/ho...

    or alternatively you can ring the NRAS helpline:

    0800 298 7650 Monday - Friday 9.30am - 4.30pm

    Beverley (NRAS helpline)

  • I'm wondering are you in the UK? PIP is a disability payment but it's only available here but there may be others he could qualify for where you live. Is there any way you could find out?

  • Hi,

    He does need to keep doc informed of side effects but in the meantime he can try taking 1/2 dose at breakfast and 1/2 at teatime. I took mine with porridge and ginger to combat the nausea. Drink loads of water throughout the day before med day, during med day and the next day will help. Get plenty of rest and be ok with this because feeling guilty about resting will only add to the issues! Eat light and healthy to maximised body strength during this time and ask to have his VitD levels checked as low VitD is common with RA.

    All the best

    Ali

  • Ok thanks. He has been running low on vitd for about the last year so will have that checked again. Also on his blood work he has low potassium and low iron which I'm sure adds to him feeling so bad. I. Gonna try to keep a log so it will be easier to show dr. We will try all this as well. He does have a hard time taking it easy and to me fights against just laying down and resting because he is definitely not use to having to stop and take it easy. Thanks for the advise!

  • Hi I always take my mtx on a Friday night so I sleep thought most of the bad stuff .I have to work also so that's best for me 2 days to recoup. Drink lots of water it helps .but I would definitely talk to your Remy x

  • He has tried that but running a family business in resadential construction sometimes he has to finish up a job on Saturdays so can't work into the schedule to take on Friday. He has another appt on the 20th so going to talk to his Dr. Thanks for the tip of the water tho!!

You may also like...